Heavy Snow, South Campbell
- When
- March 22, 7:00 PM MST to March 23, 8:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong spring storm system moved through the area; bringing rain, snow, and gusty winds. The heaviest snow fell over the higher elevations of southern Campbell County and the Bear Lodge Mountains, where five to eight inches of snow was reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong spring storm system moved through the area; bringing rain, snow, and gusty winds. The heaviest snow fell over the higher elevations of southern Campbell County and the Bear Lodge Mountains, where five to eight inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 22, 6:56 PM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT TUE MAR 22 2016
.UPDATE...
ISSUED AT 736 PM MDT TUE MAR 22 2016
HEAVY SNOW FALLING AROUND GILLETTE THIS EVENING...WITH SNOWFALL
RATES GREATER THAN ONE INCH PER HOUR. 18Z NAM HIT THE GILLETTE
AREA HARD OVERNIGHT...WITH FOOT PLUS OF SNOW. LATEST RAP/HRRR
SUPPORT 6-8 INCHES. HAVE UPGRADED CAMPBELL COUNTY TO A WARNING.
SHOULD BE SHARP DROP IN SNOW ACCUMULATION NORTH OF GILLETTE...WITH
ONLY A FEW INCHES NEAR THE MONTANA BORDER.
REST OF THE FORECAST LOOKS GOOD WITH LIFT RAPIDLY INCREASING OVER
THE BLACK HILLS IN THE NEXT FEW HOURS. BANDED/CONVECTIVE NATURE OF
THE SNOW WILL RESULT IN HIGHLY VARIABLE SNOWFALL AMOUNTS...EVEN IN
THE WINTER STORM WARNING AREA.
&&
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 247 PM MDT TUE MAR 22 2016
THE UPPER TROUGH CURRENTLY OVER THE NORTHERN ROCKIES WILL DEVELOP
INTO A STRENGTHENING CLOSED LOW LOCATED OVER THE CENTRAL PLAINS BY
18Z WEDNESDAY WITH THE UPPER LOW TURNING SHARPLY NORTHWARD INTO
IOWA WEDNESDAY NIGHT. THE SURFACE LOW CURRENTLY OVER ERN CO/WRN
NEB/KS WILL DEEPEN AS IT PHASES UP WITH THE UPPER TROUGH TONIGHT.
AN AREA OF E-W ORIENTED FRONTOGENESIS IS CURRENTLY MOVING
NORTHWARD INTO NORTHWESTERN SOUTH DAKOTA AS INDICATED BY THE
REGIONAL RADAR MOSAIC. CIRCULATION ASSOCIATED WITH UPPER TROUGH
WILL MOVE THAT BAND SOUTHWARD AS THE COLDER AIR MOVES IN FROM THE
NORTHWEST TONIGHT. THE MID LEVEL FORCING WILL BECOME MORE INTENSE
AS THE N-S TEMPERATURE GRADIENT TIGHTENS. EXPECT THE RAIN COVERAGE
TO INCREASE EARLY THIS EVENING AS THE UPPER TROUGH APPROACHES WITH
RAIN CHANGING TO SNOW THIS EVENING FIRST OVER THE HIGHER
ELEVATIONS AND OVER NORTHEASTERN WYOMING...WITH THE CHANGEOVER
MOST LIKELY NOT UNTIL THE EARLY MORNING HOURS OVER SOUTH CENTRAL
SOUTH DAKOTA. A VERY NARROW E-W BAND OF HEAVY SNOW IS EXPECTED
OVERNIGHT...GRADUALLY MOVING FROM N-S. STRONG NORTHEAST 700MB
WINDS DEVELOP OVER THE BLACK HILLS... WHICH IS EXPECTED TO ENHANCE
UPSLOPE SNOWFALL ALONG THE NORTHERN AND EASTERN SLOPES OF THE
BLACK HILLS AND THE ADJACENT HILLS. THE PLAINS OF NORTHEASTERN
WYOMING SHOULD SEE SOME SIGNIFICANT SNOWFALL AS THE BAND OF
INSTABILITY MOVES THROUGH WITH GUSTY WINDS DEVELOPING ESP OVER
THE FAR SOUTHWESTERN PARTS OF CAMPBELL COUNTY. ONLY A LITTLE SNOW
IS EXPECTED TO THE NORTH OF THE BAND OVER FAR NORTHWESTERN SOUTH
DAKOTA WITH GENERALLY 1-3 INCHES ON THE PLAINS EAST OF THE BLACK
HILLS AND INTO SOUTH CENTRAL SOUTH DAKOTA. GUSTY NORTHWEST WINDS
WILL DEVELOP OVER THOSE SAME AREAS LATER TONIGHT CONTINUING
THROUGH WEDNESDAY MORNING...WHICH MAY CAUSE SOME TRAVEL PROBLEMS
IN FALLING AND BLOWING SNOW. CONDITIONS WILL IMPROVE FROM NW-SE
DURING THE DAY ON WEDNESDAY. OF COURSE IF TEMPERATURES REMAIN JUST
A FEW DEGREES WARMER....
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 247 PM MDT TUE MAR 22 2016
NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE
WEEKEND...KEEPING TEMPERATURES NEAR OR SLIGHTLY BELOW SEASONAL
AVERAGES. A SHORTWAVE WILL DROP SOUTHEAST ACROSS THE AREA LATER
THURSDAY NIGHT AND FRIDAY...BRINGING A CHANCE FOR RAIN AND SNOW. THE
BEST CHANCES FOR SHOWERS LOOK TO BE ACROSS NORTHEAST WY...THE BLACK
HILLS...AND NORTHWEST SD. THE HOLIDAY WEEKEND LOOKS TO BE DRY AS
UPPER RIDGING SLOWLY BUILDS INTO THE REGION. A WARMING TREND IS
EXPECTED LATE IN THE WEEKEND AND EARLY NEXT WEEK. HIGHS WILL BE
SLIGHTLY BELOW AVERAGE SAT...THEN SLIGHTLY ABOVE AVERAGE SUN AND
MON. UNSETTLED WEATHER LOOKS TO RETURN TOWARD THE MIDDLE OF NEXT
WEEK.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 247 PM MDT TUE MAR 22 2016
A STRONG UPPER LEVEL SYSTEM WILL CROSS THE AREA TONIGHT AND
WEDNESDAY MORNING. RAINFALL WILL DEVELOP ACROSS THE AREA THROUGH THE
AFTERNOON INTO THIS EVENING. COLDER AIR MOVING IN WILL CHANGE RAIN
TO SNOW OVERNIGHT...FIRST OVER NORTHEAST WYOMING AND THE BLACK HILLS
THEN TO THE SOUTH/EAST. WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED
OVERNIGHT...WITH AREAS OF LIFR LIKELY...ESPECIALLY OVER THE BLACK
HILLS AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL NOON MDT WEDNESDAY FOR SDZ024>026-028-
072.
WINTER WEATHER ADVISORY FROM 3 AM MDT /4 AM CDT/ TO 6 PM MDT /7
PM CDT/ WEDNESDAY FOR SDZ044-046-047-049.
WINTER WEATHER ADVISORY FROM 3 AM TO NOON MDT WEDNESDAY FOR
SDZ027-029-041.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT
WEDNESDAY FOR SDZ012>014-030>032-042-043-073-074.
WY...WINTER STORM WARNING UNTIL NOON MDT WEDNESDAY FOR WYZ057.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT
WEDNESDAY FOR WYZ071.
WINTER STORM WARNING UNTIL NOON MDT WEDNESDAY FOR WYZ054-055.
WINTER WEATHER ADVISORY UNTIL NOON MDT WEDNESDAY FOR WYZ056-058.
&&
UPDATE...7
SHORT TERM...10
LONG TERM...13
AVIATION...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT TUE MAR 22 2016 SDZ024-028-231300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS- 250 PM MDT TUE MAR 22 2016 ...STRONG SPRING STORM TO BRING ACCUMULATING SNOW TO PARTS OF THE AREA TONIGHT INTO WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL SPREAD RAIN AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED. RAIN IS THEN EXPECTED TO CHANGE TO SNOW TONIGHT WITH SEVERAL INCHES OF SNOW ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE WEDNESDAY MORNING WITH 8 TO 12 INCHES OF ACCUMULATION EXPECTED. GUSTY NORTHERLY WINDS IN OPEN AREAS WILL CREATE POOR VISIBILITIES IN BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ025-026-072-WYZ057-231300- NORTHERN FOOT HILLS-RAPID CITY-STURGIS/PIEDMONT FOOT HILLS- WYOMING BLACK HILLS- 250 PM MDT TUE MAR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL SPREAD RAIN AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED. RAIN IS THEN EXPECTED TO CHANGE TO SNOW TONIGHT WITH A FEW INCHES OF SNOW ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE WEDNESDAY MORNING WITH 5 TO 9 INCHES OF ACCUMULATION EXPECTED. GUSTY NORTHERLY WINDS WILL CREATE POOR VISIBILITIES IN BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012-013-027-029>032-041>044-046-047-049-073-074-WYZ054>056-058- 071-231300- BUTTE-NORTHERN MEADE CO PLAINS-SOUTHERN FOOT HILLS- SOUTHERN BLACK HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON- FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-NORTHEASTERN CROOK- 250 PM MDT TUE MAR 22 2016 /350 PM CDT TUE MAR 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL SPREAD RAIN AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED. RAIN IS THEN EXPECTED TO CHANGE TO SNOW TONIGHT WITH A FEW INCHES OF SNOW ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE WEDNESDAY MORNING WITH 2 TO 5 INCHES OF ACCUMULATION EXPECTED. GUSTY NORTHERLY WINDS WILL CREATE POOR VISIBILITIES IN BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-014-231300- HARDING-PERKINS-ZIEBACH- 250 PM MDT TUE MAR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN WILL CHANGE TO SNOW TONIGHT...WITH LITTLE SNOW ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW WILL CONTINUE WEDNESDAY MORNING BEFORE DISSIPATING...WITH UP TO 2 INCHES EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
2 heavy snow, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618311, 618312, 618313, 618314.